Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 93, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2003, 5:36 AM EDT for Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 5:36 AM EDT (09:36 UTC)
- Expired
- Aug 4, 2003, 8:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 040946
FFWJKL
KYC125-041230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
536 AM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUREL COUNTY
* UNTIL 830 AM EDT
* AT 530 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER MUCH OF LAUREL COUNTY. THE
HEAVIEST RAIN HAD FALLEN FROM AROUND THE LONDON AIRPORT NORTHEAST
TO THE COUNTY LINE...AND ALSO AROUND MCWHORTER. RAINFALL WAS
LIKELY IN EXCESS OF 1.5 INCHES IN THE LAST HOUR IN THESE AREAS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3719 8417 3704 8411 3711 8393 3719 8398
3724 8395 3729 8403
$$
HAL1 follow-up statement
000 WGUS73 KJKL 041208 FFSJKL KYC125-041230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 800 AM EDT MON AUG 4 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAUREL COUNTY UNTIL 8:30 AM... AT 8 AM THE COUNTY DISPATCH REPORTED SEVERAL ROADS CLOSED DUE TO FLOODING. NORTH MILL STREET...COMMERCIAL DRIVE...MIDDLE GROUND WAY...AND MOUNT ZION ROAD WERE ALL AFFECTED. SALLYS BRANCH NEAR LONDON WAS ONLY ACCESSIBLE BY BOAT. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE NECESSARY ACTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS IN WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:15 PM EDT, 8 hours 21 minutes earlier.
Area forecast discussion, Aug 3, 9:15 PM EDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 915 PM EDT SUN AUG 3 2003 AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME. .JKL...NONE. SBH ----------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ----------------------------------------------------------------- 415 PM EDT SUN AUG 3 2003 18Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER THE MIDWEST AND OHIO VALLEY WITH A COLD FRONT STRETCHED BACK INTO EASTERN KANSAS. ON SATELLITE...THE DEEPER CLOUDS HAVE JUST ABOUT EXITED KENTUCKY TO THE EAST ALONG WITH THE REMAINS OF THE EARLIER MCS. JUST A SCATTERED CU FIELD EXISTS THROUGH KENTUCKY FURTHER WEST TO A NEW DEVELOPING MCS OVER WESTERN TENNESSEE. THE EARLIER RAIN AND CLOUD COVER HAS KEPT TEMPERATURES MAINLY IN THE 70S THROUGH EAST KENTUCKY AND ALSO HAMPERED CONVECTIVE REDEVELOPMENT WITH JUST A FEW SPOTTY LIGHT SHOWERS AROUND AT 3 PM. THE 12Z MODELS...FINALLY AVAILABLE IN AWIPS...ARE IN GOOD AGREEMENT WITH THE LONGWAVE PATTERN BUT DIFFER WITH THE TOUGHER DETAILS OF INDIVIDUAL SHORT WAVES. THEY ALL SPIN THE EVER PRESENT CLOSED UPPER LOW THROUGH THE UPPER MIDWEST AND NORTHERN OHIO VALLEY BY TUESDAY MORNING. IT OPENS UP BY MIDWEEK AND SLOWLY LIFTS INTO EASTERN CANADA LEAVING BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION THROUGH THE END OF THE WEEK. THIS WESTERN RIDGE AND EASTERN TROUGH PATTERN CONTINUES THROUGH THE WEEKEND WITH THE AXIS EDGING EAST OF THE APPALACHIANS. THE MAIN IDENTIFIABLE SHORTWAVE WILL SWING THROUGH HERE EARLY MONDAY WITH ADDITIONAL WEAKER AND HARDER TO TIME ONES CYCLING THROUGH BEFORE AND AFTER. ANOTHER GOOD ONE LOOKS TO GO THROUGH KENTUCKY WEDNESDAY. SENSIBLE WEATHER WILL FEATURE A LIKELY QUIET EVENING AWAITING THE NEXT MCS DEVELOPMENT. MAIN CONCERN FOR THIS WILL BE LATER TONIGHT SIMILAR TO THE ONE WE HAD THIS MORNING. DEPENDING ON THE AMOUNT AND COVERAGE OF ANY LATE NIGHT ACTIVITY ADDITION STORMS ARE A GOOD BET FOR MONDAY WITH THE UPPER LEVEL SUPPORT AND LEFT OVER CONVECTIVE BOUNDARIES. FOR THE REST OF THE WORK WEEK WILL RUN WITH DIURNAL CHANCES OF SHOWERS AND THUNDERSTORMS WITH A PEAK FOR THAT WAVE ON WEDNESDAY AND THEN LESSER SKY COVER/POPS LATER IN THE WEEK. WITH THE MAIN TROUGH AXIS SHIFTING EAST FOR SATURDAY AND SUNDAY WILL GO WITH AN OPTIMISTICALLY DRY FORECAST. TEMPS WILL BE SLIGHTLY BELOW NORMAL FOR HIGHS THROUGH THE PERIOD DUE TO THE CLOUDS AND PRECIPITATION. MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR HIGHS...PREFER THE MIDDLE OF THE ROAD MAV NUMBERS FOR HIGHS MONDAY VERSES THE TOO WARM FWC AND TOO COOL MET. THE MET CONTINUES ON THE COOL SIDE FOR TUESDAY ...THE OTHER/S LOW 80S ARE MORE REASONABLE. AS FOR POPS...BIGGEST DISAGREEMENT IS WITH TONIGHT WITH THE FWC WAY TOO LOW AND THE MAV MORE REASONABLE. GOOD CHANCE LOOKS IN ORDER FOR MONDAY SIMILAR TO MAV AND FWC. AS FOR THE GFE GRIDS AND IFPS...GENERALLY JUST TWEAKED THE CURRENT GRIDS WITH LITTLE NEW...12Z...MODEL DATA AVAILABLE TO POPULATE WITH. KEPT THE IDEA OF COOLER MAXES FOR MONDAY WITH THE CLOUDS AND PRECIPITATION AROUND. OTHERWISE WENT WITH A DIURNAL TREND TO SKY AND POPS THROUGH FRIDAY WITH A DRIER WEEKEND. PRELIMINARY CCF NUMBERS: LOZ 065/081 063/082 066 254 JKL 067/079 067/081 067 254 GREIF ---------------------------------------------------------------- 1112 AM EDT SUN AUG 3 2003 LAST OF THE SHOWERS WHICH CAUSED SOME ISOLATED HYDRO PROBLEMS EARLIER THIS MORNING IN PORTIONS OF OUR SOUTHWEST COUNTIES IS EXITING THE AREA. PLENTY OF CLOUD DEBRIS LEFT BEHIND...WITH ANY HOLES QUICKLY FILLING IN WITH SOME STRATOCU. TRIGGERS UPSTREAM WILL HOLD OFF THEIR INFLUENCE UNTIL THE TONIGHT PERIOD. WITH ATMOSPHERE PRETTY WORKED OVER...WOULD IMAGINE ANY AFTERNOON CONVECTION WOULD BE ISOLATED AND BELOW SEVERE LIMITS. WILL UPDATE ALL ELEMENTS TO REFLECT CURRENT TRENDS. GEOGERIAN ---------------------------------------------------------------- 245 AM EDT SUN AUG 3 2003 LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA FOR TIMING OF UPPER TROF PASSAGE. FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM. GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY. LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE POPS LINGERING INTO MONDAY NIGHT. DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR EAST. HYSELL ---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 10:30 PM EDT, 7 hours 6 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1030 PM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT SOME OF THE STORMS WILL BRING BRIEF HEAVY RAIN. UP TO ONE INCH OF RAIN MAY FALL IN A FEW SPOTS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH. THERE IS ALSO THE THREAT OF FLASH FLOODING ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY. PH/PG/SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:08 AM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Aug 4, 5:15 AM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Aug 4, 6:23 AM EDT | Flash Flood Warning | JKL | Owsley | 112 min |
| Aug 4, 8:30 AM EDT | Flash Flood Warning | JKL | Laurel | 4 hr |
| Aug 4, 3:38 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 37 min |
| Aug 4, 4:28 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 47 min |
| Aug 4, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 66 min |
| Aug 4, 4:47 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
| Aug 4, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 80 min |
| Aug 4, 5:31 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 89 min |
| Aug 4, 6:10 PM EDT | Flash Flood Warning | JKL | Montgomery | 110 min |
| Aug 4, 7:33 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 57 min |
| Aug 4, 7:44 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.